Alert archive / New York / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Binghamton, NY

July 8, 2016Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 8, 2016, 9:55 PM EDT for Sullivan County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 9:55 PM EDT (01:55 UTC)
Expired
Jul 9, 2016, 12:45 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Sullivan County, NY

The radar

The Albany radar (KENX), 87 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:01 PM EDTHEAVY RAIN 3.261 E Grahamsville, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS51 KBGM 090155
FFWBGM
NYC105-090445-
/O.NEW.KBGM.FF.W.0006.160709T0155Z-160709T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN SULLIVAN COUNTY IN CENTRAL NEW YORK...

* UNTIL 1245 AM EDT
  
* AT 950 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES THAT 2 TO 3
  INCHES OF RAIN HAS ALREADY OCCURRED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GRAHAMSVILLE AND ROUTE 153 EAST OF GRAHAMSVILLE. LOCATIONS ALONG
  RONDOUT CREEK WILL BE ESPECIALLY VULNERABLE TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4185 7447 4178 7455 4193 7459 4193 7457
      4192 7455 4188 7446 4186 7446

$$

MDP
1 follow-up statement
506 
WGUS71 KBGM 090311
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1111 PM EDT FRI JUL 8 2016

NYC105-090445-
/O.CON.KBGM.FF.W.0006.000000T0000Z-160709T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NY-
1111 PM EDT FRI JUL 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
EXTREME NORTHEASTERN SULLIVAN COUNTY...

AT 1106 PM EDT...DOPPLER RADAR INDICATES 2 TO 3 INCHES OF RAIN HAVE
FALLEN THIS EVENING IN THE WARNED AREA THIS EVENING, AND MORE THAN 3
INCHES HAS BEEN ACTUALLY MEASURED JUST EAST OF GRAHAMSVILLE.
ADDITIONAL SHOWERS WILL OCCUR THROUGH MIDNIGHT. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GRAHAMSVILLE AND ROUTE 153 EAST OF GRAHAMSVILLE. LOCATIONS ALONG 
RONDOUT CREEK WILL BE ESPECIALLY VULNERABLE TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4185 7447 4178 7455 4193 7459 4193 7457
      4192 7455 4188 7446 4186 7446

$$

MDP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:07 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 8, 8:07 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
807 PM EDT FRI JUL 8 2016

.SYNOPSIS...
Conditions remain unsettled with showers and thunderstorms
affecting the area into Saturday. Heavy rain will be the biggest
concern with storms. Lingering light rain showers will taper off
Sunday as high pressure builds across the region early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
745 PM update...
Urban flooding occurred earlier in northern Onondaga County
especially just northeast of Liverpool with water on roads. We
also had a narrow stripe of heavy rain in central to eastern
Delaware County where outflow boundaries collided, prompting a
Flood Advisory. Other than those two cases, the scattered heavy
showers-thunderstorms have by-and-large been evenly distributed
enough to avoid flooding issues. We will still have to monitor
things closely, especially where the wave is still sliding out of
Poconos-Catskills and where footprints of earlier rain has
occurred. We also have an isolated thunderstorms along the PA-NY
border near Apalachin. Overall though things will quiet down
quickly for the remainder of the evening.

However, attention now turns to the next wave which has yielded
more vigorous convection in lower Michigan. Ahead of that wave, an
elevated mixed layer is very evident on the water vapor loop,
which is steepening lapse rates and lowering lifted indices across
Lake Erie according to analysis. Convection should have no problem
persisting/further developing across OH-Lake Erie-NW PA. Some
models then take a weakening line of convection across our area
during the predawn hours. Forecast has been adjusted accordingly
for higher chances of showers-thunderstorms then, especially
Central Southern Tier to Finger Lakes zones.

Previous discussion...
Complex forecast through the near term. Forecast guidance not
handling the very near term too well. ML CAPE values are around
1000 j/kg with 0-6 km shear 25-30 knots but weak mid level lapse
rates. Thus, while a few stronger to even marginally severe storms
with strong winds are still possible, the bigger threat looks to
be heavy rain. PWAT values currently 1.6 to 1.8 inches with weak
low and mid level winds fields support slow moving, backbuilding
cells. Biggest area of concern will be over the Poconos into the
Catskills, especially late this afternoon through this evening
where storms may tend to congeal into backbuilding multi-cell
clusters this evening. Urban and small stream flooding will be
possible with even the risk of flash flooding and this has been
highlighted in HWO. Elsewhere, expect showers and storms to
diminish through the evening behind departing wave. However
overnight expect some additional showers and storms as main upper
level low approaches from the west. Overnight lows will again be
very mild with muggy conditions.

Unsettled conditions continue Saturday as upper level low and
surface cold front moves across the area. Expect additional
showers and storms, especially during the afternoon due to
increased heating. Deep layer shear will be stronger Saturday,
around 35-40 knots, with 1000-1500 j/kg of ML CAPE likely. The
best chance for any stronger storms will be east of I-81 due to
the timing of the front moving through later in the day.
Temperatures Saturday will be cooler, in the 70s to low 80s, with
humidity levels coming down later in the day.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Heavier showers and storms diminish west to east through Saturday evening
as cold front moves east and daytime heating is lost however the
chance of scattered showers along with cloud cover persists
overnight due to upper level low remaining nearly stationary over
upstate NY. In fact the chance for scattered showers persists,
especially over central NY, into Sunday morning before improvement
follows heading through the afternoon as the upper low moves east.
Most areas should see at least some partial sun developing by late
day Sunday with diminishing chances for showers. Conditions will
be much cooler and breezy due to northerly winds behind the low
with highs mainly in the low to mid 70s.

High pressure finally builds in for Sunday night and Monday
bringing mainly clear skies. Lows will be cool, in the upper 50s
for Sunday night with highs Monday rebounding to the upper 70s to
low 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Long term pd will have the region under a building ridge and
incrsg heat. Late in the pd on thu, a shrt wv brks thru the rdg
and brings a chance of shwrs and tstms brkg the heat, at least
temporarily. Before that, rising hgts and persistent ll sw flow
will incrs aftn temps each day, along with importing moisture
raising the RH and making the temps more uncomfortable.

Grnly flwd the blended model guidance and prvs fcst with just a
few tweeks twrd the latest info.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHRA-TSRA will exit the region early this evening, but a very
moist atmosphere has been left behind. We can expect deterioration
to at least MVFR overnight, especially KAVP-KBGM which model
soundings suggest should reach fuel alt MVFR to IFR CIG at times
in the hours leading up to dawn. KSYR-KRME had rainfall earlier so
will have to be watched for surprise degradations below current
forecast. Meanwhile, TSRA currently well upstream exiting MI and
heading over Lake Erie/Ohio will weaken to produce at least SHRA
for several terminals late tonight-early Saturday morning, with
associated degradations. Embedded TSRA not out of the question.
On Saturday, a front will carry west to east through the region
with an unstable atmosphere to yield new SHRA-TSRA. TAFs include
PROB30 groups on the most likely time frames for each terminal but
adjustments can be expected as details are refined in coming TAF
sets. Winds through the period generally variable overnight then
southwest to west Saturday mainly less than 10 kts.

OUTLOOK...

Sat Night-Sun...Lingering scattered SHRA and occasional minor
restrictions, especially NY terminals.

Mon-Wed...VFR except for predawn valley fog for KELM each morning.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...PCF
NEAR TERM...MDP/PCF
SHORT TERM...PCF
LONG TERM...RRM/TAC
AVIATION...MDP
Hazardous weather outlook, Jul 8, 8:14 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
814 PM EDT FRI JUL 8 2016

NYZ057-062-PAZ040-048-072-100015-
DELAWARE-SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
814 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SHOWERS AND STORMS WILL DIMINISH OVERNIGHT...HOWEVER THEY WILL
STILL BE CAPABLE OF LOCALIZED HEAVY RAIN. THERE REMAINS A SMALL
CHANCE OF URBAN AND SMALL STREAM FLOODING...ESPECIALLY IF NEW RAIN
FALLS WHERE HEAVY RAIN ALREADY FELL EARLIER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY AFTERNOON
WITH THE CHANCE A FEW STORMS COULD BECOME STRONG TO SEVERE. HIGH
WINDS WILL BE THE BIGGEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER IMPACTS
SUCH AS HEAVY RAINFALL AMOUNTS AND LOCALIZED FLOODING TONIGHT.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044-
047-100015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-LACKAWANNA-LUZERNE-
814 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW
OF THE STORMS COULD BECOME STRONG TO SEVERE WITH GUSTY WINDS AND
PERHAPS HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 5:37 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
537 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      2 NNE LIVERPOOL         43.13N  76.19W
07/08/2016                   ONONDAGA           NY   TRAINED SPOTTER

            WATER COMING OUT OF STORM DRAINS... 1 FOOT OF WATER ON
            CROSSROADS PARK DR.

0458 PM     FLASH FLOOD      2 NE LIVERPOOL          43.13N  76.18W
07/08/2016                   ONONDAGA           NY   TRAINED SPOTTER

            SEVERAL ROADS FLOODED

&&

BGM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:38 PM EDTAreal Flood AdvisoryBGMSullivan112 min
Jul 9, 9:00 AM EDTSpecial Weather StatementBGMChenango30 min
Jul 9, 10:10 AM EDTAreal Flood AdvisoryBGMChenango, Otsego3 hr
Jul 9, 10:54 AM EDTSpecial Weather StatementBGMOneida36 min
Jul 9, 11:07 AM EDTFlash Flood WarningBGMOtsego3 hr
Jul 9, 1:32 PM EDTSpecial Weather StatementBGMSullivan28 min
Jul 9, 1:37 PM EDTAreal Flood AdvisoryBGMDelaware2 hr
Jul 9, 3:07 PM EDTSpecial Weather StatementBGMSullivan38 min
Jul 9, 3:17 PM EDTSpecial Weather StatementBGMOtsego28 min
Jul 9, 3:58 PM EDTSpecial Weather StatementBGMBroome62 min
Jul 9, 4:39 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego111 min
Jul 9, 5:08 PM EDTSpecial Weather StatementBGMDelaware37 min
Jul 9, 5:58 PM EDTSevere Thunderstorm WarningBGMSullivan47 min
Jul 9, 6:11 PM EDTAreal Flood AdvisoryBGMDelaware2 hr

Nearby

Flash Flood Warnings in New York, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.